Iowa, 2003

Damaging Winds in Iowa, June 9, 2003

June 9, 2003 · NWS DMX · 2 events in 1 county or zone

S. during the day on the 9th.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$8,000
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS DMX wrote it up.

A strong surge of moisture pushed north into the central U.S. during the day on the 9th. Dew points in the mid 60s surged into Iowa by the evening hours. The moisture was quite deep with 850 mb dew point values in the 10 to 14 degree C. range. Thunderstorms fired rapidly during the evening hours with an MCC forming over extreme northeast Nebraska into southeast South Dakota. The MCC dropped southeast across Iowa during the night. As is typically the case, much of the severe weather occurred during the early stages in the life cycle of the MCC. As the storms moved into Iowa, they began to weaken. A line echo wave pattern developed and moved into western Iowa. High winds blew into Crawford County as a bow echo formation raced across the county. Sixty MPH winds were reported in Ricketts and Dow City, causing considerable tree damage.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Des Moines, IA wrote its last area forecast discussion before the first event at Jun 9, 2:20 PM CST, 6 hours 40 minutes earlier.

Area forecast discussion, Jun 9, 2:20 PM CST, 6 hours 40 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE DES MOINES IA
320 PM CDT MON JUN 9 2003

STTN BGNT TO DVLP WITH INCEPTION TEAKING PLACE OVR SD.  ATTM FEEL
MUCH OF R+ WL BE TO THE N, BUT SVR POT IS INC WITH STG SURGE OF MSTR
INTO THE HI PLAINS.  WITH DEEP MSTR IN PLACE, SHUD BE ABLE TO
MAINTAIN SVR THREAT THRU THE NGT.  WINDOW TIME IN CWA 02Z-11Z.  NXT
ROUND SHUD BE TO THE SE OF CWA WITH PSBL BRIEF BRUSH OVR THE FAR SE
IN THE ERY AFTN.  WX QUIETER AFT THAT WITH NO CLEAR CUT BNDRYS.
ACTUALLY, LTL TO FOCUS ON THRU REST OF FCST PD, BUT WL BRING IN NXT
ROUND OF GENL TSRA THU, OVR THE S FRI NGT INTO SAT.  MOS TEMPS AGN
REASONABLE WITH NO SIG CHNGS TO PTRN.

.DSM...NONE

MS JUN 03
Hazardous weather outlook, Jun 9, 2:32 PM CST, 6 hours 28 minutes before
IAZ004>007-015>017-023>028-033>039-044>050-057>062-070>075-081>086-
092>097-101100-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE DES MOINES IA
332 PM CDT MON JUN 9 2003

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL IOWA.

.DAY ONE...TONIGHT

A LOW PRESSURE CENTER AND ASSOCIATED COLD FRONT WILL MOVE OUT OF THE
DAKOTAS AND NEBRASKA THIS EVENING...AND PUSH EASTWARD INTO IOWA
OVERNIGHT. A MOIST AND UNSTABLE AIR MASS...COUPLED WITH STRONG WIND
SHEAR...WILL PRODUCE STRONG TO SEVERE THUNDERSTORMS ACROSS CENTRAL
IOWA. THUNDERSTORMS WILL FIRST AFFECT FAR NORTHWEST PORTIONS OF
CENTRAL IOWA...FROM ESTHERVILLE AND ALGONA...SOUTH THROUGH THE
DENISON AND CARROLL AREAS...AFTER 8 PM. THE MAIN SEVERE WEATHER
THREATS ACROSS THIS AREA ARE DAMAGING WINDS AND LARGE
HAIL...ALTHOUGH ISOLATED TORNADOES ARE POSSIBLE. THE SYSTEM IS
EXPECTED TO EVOLVE INTO A LINE OF THUNDERSTORMS THAT WILL MOVE
QUICKLY EAST ACROSS CENTRAL IOWA LATE THIS EVENING INTO EARLY
TUESDAY MORNING. THE PRIMARY THREATS FROM THIS SQUALL LINE WILL BE
LARGE HAIL AND DAMAGING WINDS. THE THREAT FOR SEVERE WEATHER WILL
SUBSIDE AFTER 6 AM OVER THE EASTERN PORTIONS OF CENTRAL IOWA.
DESPITE THE FAST MOVEMENT OF THE SYSTEM...SOME LOCALLY HEAVY
RAINFALL IS POSSIBLE IN NORTH CENTRAL IOWA...OVER AREAS THAT
RECEIVED SUBSTANTIAL RAIN THIS PAST WEEKEND. ISOLATED FLASH FLOODING
IS POSSIBLE OVERNIGHT...MAINLY NORTH OF HIGHWAY 20.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

LINGERING THUNDERSTORMS ARE POSSIBLE AFTER 7 AM TUESDAY OVER AREAS
FROM MARSHALLTOWN TO OTTUMWA...BUT ARE NOT EXPECTED TO BE SEVERE.

THE EXACT TIMING OF ADDITIONAL THUNDERSTORMS THIS WEEK IS BECOMING
LESS CLEAR AS WE TRANSITION INTO A MORE SUMMER LIKE PATTERN.  HIGH
PRESSURE WILL BUILD INTO THE UPPER MIDWEST WITH ONLY WEAK
DISTURBANCES DRIFTING ACROSS CENTRAL IOWA.  THE TIMING OF THESE
DISTURBANCES IS EXTREMELY DIFFICULT BUT IT DOES STILL APPEAR THAT
THE NEXT SIGNIFICANT CHANCE FOR THUNDERSTORMS WILL COME ON FRIDAY
AND FRIDAY NIGHT.  AN ISOLATED THUNDERSTORM IS STILL POSSIBLE
WEDNESDAY NIGHT INTO THURSDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL LIKELY BE NEEDED THIS EVENING THROUGH THE
OVERNIGHT HOURS ACROSS CENTRAL IOWA.
&&

MORE INFORMATION CAN BE OBTAINED AT WWW.CRH.NOAA.GOV/DMX (ALL LOWER
CASE).

FAB/KINNEY

The radar

The Omaha radar (KOAX), 112 km away, was scanning. The volume nearest the first event began at 02:57 UTC.

Open the radar archive at this moment

Event by event

2 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Crawford

When
June 9, 9:00 PM CST
Where
Crawford County, Ricketts
Measured
52 kt (60 mph) estimated gust
Property damage
$5,000
Reported by
TRAINED SPOTTER
Coordinates
42.133, -95.567

Thunderstorm Wind, Crawford

When
June 9, 9:28 PM CST
Where
Crawford County, Dow City
Measured
52 kt (60 mph) estimated gust
Property damage
$3,000
Reported by
LAW ENFORCEMENT
Coordinates
41.933, -95.500

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Iowa in 2003Every state in 2003This day in weather historyWarnings in Iowa, June 2003

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5364881, 5364882.